Indiana, 2003

Winter Storm in Indiana, February 22 to 23, 2003

February 22 to 23, 2003 · NWS IND · 9 events in 9 counties and zones

Rain changed to snow behind a slow moving cold front providing parts of central Indiana with heavy snow. Snowfall was generally between 6 and 9 inches.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Rain changed to snow behind a slow moving cold front providing parts of central Indiana with heavy snow. Snowfall was generally between 6 and 9 inches. Many automobile accidents occurred, and some areas were without power for a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 22, 1:55 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 22, 1:55 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
155 PM EST SAT FEB 22 2003

BIG CHALLENGES AHEAD FOR THIS FCST WITH ACCUMULATING SNOWS TNGT AND
SUN NGT. LATEST SFC ANLYS SHOWING LOW PRES CENTER LIFTING NE ACRS
SCNTRL KY AND ANOTHER WEAKER AND BROAD AREA OF LOW PRES DROPPING SE
ACRS THE PLAINS. UA FEATURES OF NOTE INCLUDE A WEAKENING VORT MAX
LIFTING NE ACRS SWRN KY AND A TROF FM IA-LS. KIND-88D LOOP WAS
SHOWING AN AREA OF MOSTLY RN LIFTING NE AND OVERSPREADING CENTRAL
INDIANA WITH HEAVY RN SHOWING UP ACRS OUR FAR SRN ZONES.

MODELS IN VERY GOOD AGREEMENT ON POSITIONING AND STRENGTH OF INITIAL
SYS LIFTING NE ACRS SCNTRL KY AND ALSO THE NEXT SYS THAT TAKES NEARLY
AN IDENTICAL TRACK PARALLEL AND JUST S OF THE OH RVR SUN NGT. FIRST
SYS QUICKLY MOVES TO SERN OH LATE TNGT. MODEL SOUNDINGS INDICATE
PRECIP SHOULD BE ALL SNOW IN THE LAF AREA EARLY THIS AFT AND SERN
PARTS OF THE FA BY AROUND 22Z. MODELS WERE ALSO SHOWING STG UVM FIELD
AND H8-H5 QVEC DVRG MOVING ACRS THE FA THIS AFT WITH THE BEST LIFT
THIS EVE AND TNGT ACRS NERN PART OF THE FA. MODEL QPFS IN VERY GOOD
AGREEMENT ON ANOTHER .30 TNGT ACRS NRN AND ERN ZONES AND ABOUT .1 S
AND W. WITH A 10-1 RATIO LOOKING GOOD...THIS SHOULD TRANSLATE TO
ABOUT 2-4 INCHES N AND E AND 1-2 INCHES S AND W. WL KEEP ADVISORY
GOING TNGT AND ADD A FEW SERN COUNTIES INTO THE MIX. TIME SECS
SHOWING VERY GOOD DRYING ON SUN IN THE WAKE OF THIS FIRST SYS BUT
STILL HOLD ON TO ENOUGH MOIST AT H8 TO KEEP MOSTLY CLDY GOING. CLDS
START INCRSG ANYWAY DURING THE AFT AHEAD OF THE SECOND SYS. MODELS IN
PRETTY GOOD AGREEMENT ON QPF AGAIN SUN NGT. SYS IS NOT AS STRONG WITH
THEREFORE PRODUCES SLIGHTLY LWR QPF THAN TNGT BUT ENOUGH FOR A WATCH
S OF INTERSTATE 70 WITH 2-4 INCH BAND LIKELY. N OF I-70...1-2 LOOKS
GOOD. NICE DRYING AND SUBSIDENCE ON MON AS SFC HIGH MOVES E ACRS THE
PLAINS. STILL SHOULD BE LOTS OF SC AROUND WITH PLNTY OF LOW LVL MOIST
LINGERING IN THE TIME SECS.

MOS CLOSE AND APPEARS REASONABLE TNGT LOOKING UPSTREAM. PREFER THE
COOLER FWC TEMPS ON SUN WITH MORE CLDS AROUND PER FWC. COMPROMISE
LOOKS GOOD ON SUN NGT BETWEEN COOLEST FWC AND WARMER MET/MAV.

.IND...WINTER WEATHER ADVISORY FOR TNGT FOR ALL BUT XTRM SRN
COUNTIES. WINTER STORM WATCH SUN NGT ALONG AND S OF INTERSTATE
70.

KOCH

DATE CORRECTED
Hazardous weather outlook, Feb 22, 5:51 AM EST, 12 hours 9 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY

WINTER WEATHER ADVISORIES ARE IN EFFECT TODAY AND TONIGHT GENERALLY
ALONG AND NORTH OF A LINE FROM SULLIVAN TO NASHVILLE TO NEW CASTLE.
RAIN WILL CHANGE TO SNOW OVER THE WEST PART OF CENTRAL INDIANA LATE
THIS MORNING OR EARLY THIS AFTERNOON. RAIN WILL CHANGE TO SNOW OVER
THE EAST PART OF CENTRAL INDIANA THIS AFTERNOON. SNOW WILL
ACCUMULATE 1 O 4 INCHES BY DARK. SNOW WILL DIMINISH OVER THE WEST
THIS EVENING AND WILL DIMINISH OVER THE EAST LATER TONIGHT. TOTAL
SNOW ACCUMULATION BY LATE TONIGHT SHOULD BE 2 TO 6 INCHES.
INCREASING NORTH WINDS WILL CAUSE BLOWING AND DRIFTING SNOW LATE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL OCCUR SUNDAY NIGHT. AT THE PRESENT TIME 3 TO 7 INCHES OF
SNOW IS POSSIBLE. THERE WILL BE A CHANCE OF SNOW TUESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT CHANGE OF RAIN TO SNOW TODAY...AND SNOW
ACCUMULATION THIS AFTERNOON...TONIGHT AND SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Tipton

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Tipton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Hamilton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Randolph forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Marion forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Henry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
February 22, 6:00 PM EST to February 23, 4:00 AM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340495, 5340496, 5340497, 5340498, 5340499, 5340500, 5340501, 5340502, 5340503.